Quick Links

Horse Owner Today
Ask a Vet with
Dr. Harvey Domoslai, DVM


Corman Park Veterinary Services
5 miles West of Saskatoon, sk
on Highway 14 at Saskatoon Livestock Sales

Full facilities for the management of equine health issues.

Dr. Harvey Domoslai, DVM
Phone: (306) 384-7676
Emergencies: (306) 227-8331

Click here to ask Dr. Domoslai a question.

Ask a Vet!


Interesting Cases

A Loonie sized stone was removed from this geldings urethra at the end of his penis.

Interesting Cases
Horse Owner Today

Interesting Case #10 - Stallion Has Rapid Weight Loss Updated Nov. 21 2012

posted by Horse Owner Today    |   November 15, 2012 07:25

Question:  November 14, 2012  Our old AQHA stallion (20) has lost an incredible amount of body condition in the past week, his coat went from gorgeous

 

to dried out and ugly, his body condition moved from generous to ribby.  He typically drinks maximum 5 gallons of water per day, he has quadrupled that consumption in the past 2 days.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

The skin on his neck feels spongy. 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

                                                                                             His feces were formed normally (above) but by later afternoon but had liquid         splatters in the snow around the main pile.

 

 

 

 

 

He has edema in all 4 legs.

 

 

Overall lethargy, he has been quiet the past 2 weeks but yesterday this went from quiet to lethargic.  I walked him around the yard and he was not even interested in looking at the main herd, let alone talking to them or strutting his manly self as he usually does. 

 

What is happening?

November 14, 2012 blood pulled, results will be available tomorrow morning.

November 15, 2012  Added electrolyte to his water.  Edema was slightly reduced in 3 legs, almost completely in one hind leg.  Neck is spongier.  He is less lethargic, raised his head and pricked his ears when I came into his pen (normally he charges over talking).  He drank 5 gallons of electrolyte and water this morning.  Showed interest in something at the north end of his pen (non horse related), yesterday he showed interest in nothing.

November 17, 2012  Blood work is within the norm, nothing unusual.  Swelling has subsided completely,  water consumption down to 6 1/2 gallons.  He is exhibiting close to his normal behavior-not quite as active as normal.  Continuing to monitor closely and will probably pull blood on him again.

November 21, 2012  This stallion is recovering very rapidly with  no intervention.  His water consumption and feed is back to normal levels for him.  He contracted strep through a crack in the skin, causing the edema.  His body attempted to clear the strep by flushing copious amounts of fluid via the kidneys.  We anticipate that he will regain the weight lost with no further troubles, however continually monitoring him is a necessity - he is old and it is winter in Saskatchewan.

Answer:  I am not sure what is happening but my recommendation is to pull blood on him immediately.  We will be able to determine if his kidneys are shutting down.  We have had 3 cases recently that are very similar to your description that were successfully treated.   Thanks Dr. D.

Gelding Rubbing Face and Shoulders Raw

posted by Horse Owner Today    |   July 21, 2012 18:30

Question:  Hi Dr. Domaslai, I have a 9 yr old palomino gelding that started rubbing his mane on the pipe fence. I treated it with a fungicide spray. No luck. Now he is rubbing his face, neck and shoulders on the fence. He is rubbing raw places on his face. Ugh! He has never had this problem before. Any suggestions?

Answer:  Teresa;  I’d look closely in his ears and mane for any evidence of parasites or wheels or lesions from bug bites.  If he is sensitive to bug bites he could be reacting in this manner. Sometimes antihistamines or antiinflamatories can help and a good bug mask might give him some relief.  We also see some sun sensitive horses do this.   Does he have a bald face or pale pigmented in those areas?  If he is, a nice zinc ointment and a face mask may help.  Send pictures or get your vet to take a look if things don’t improve.
Dr. D.

Tags: , ,

Allergic Reaction

Live vs Killed Vaccine

posted by Horse Owner Today    |   July 16, 2012 12:05

Question: Hello, I live in Wisconsin, just had my Peruvian Paso horse vaccinated with a 4 way given by my boarding facility and a West Nile that I bought. My horse reacted to the 4 way with a touch of "flu". He did not eat or move for 2 days, and after 2 weeks, he seems to be getting back to his old self. She said it was probably due to a "live virus" vaccine. What's the difference between "killed" and "live" and what is best for my horse? The last 2 years, I have given him a 4 way, and I have never seen him react like that. I really appreciate your time. Thank you so much. Sincerely, Carol Harkner

Carol:  A live virus is actually a modified live virus particle that is able to replicate and therefore stimulate a much stronger and sustained immune response in your horse.  A killed virus is just as it says killed particles that passively float in your horses body promoting immunity.   In my opinion live vaccines are always better however by there very nature are more reactive than killed vaccines.  I’d check the brand of four way used on your horse and use a different brand next year.  There sometimes is a carrier or immune modulator added to vaccines that your horse may have reacted to.  That is not saying the vaccine is no good or never worked it’s just your horse is sensitive to it. Good luck next year.
Dr. Harv

Tags: , ,

Vaccination

Side Effects of Equine Vaccines

posted by Horse Owner Today    |   October 8, 2011 18:08

Q: My question to you this morning is this. What are the side effects of equine vaccines? I. E.: rabies, west nile & evwt-fr. Thanks

 

Answer by Dr. Lisa Wayman:  Side effects are rare [a few out of hundreds] and the same horses often react each time more than others.   A local inflammatory reaction can occur which is a slightly tender flattened lump at site of injection if present will be there the next day. This subsides in few days with bute or no treatment. Some horses get muscle soreness in whole neck after injection so much that they are too painful to raise and lower head. Those ones should be vaccinated in hind end or get bute at same time. Any injection through non sterile skin can cause an abscess that will show up and enlarge over a week. When mature this abscess is opened and flushed by vet. A very few will have an allergic reaction manifested by shaking, depression or collapse. This happens within 5 min. If a vet gives vaccination injection they will be able to give emergency drugs as soon as it occurs to reverse the allergic shock, but is rare enough than owner vaccination of own horses is not irresponsible. This kind of response can occur with any drug injection not just vaccines.
I like to give vaccines in the soft muscle in front of the shoulder rather than higher up neck. I find far fewer sore swellings at this location.

 

Answer by Dr. Domoslai:  Vaccines have all been extensively tested on numerous horses prior to the release for sale and are extremely safe.  A risk does exist and an occasional horse will have an adverse reaction.  These reactions can vary from mild swelling and pain to death.  An anaphylactic response is the most severe side effect of vaccine and I always have on hand, epinephrine in case the horse has an allergic response.  If your horse has had adverse reactions in the past all booster shots should be risk assessed with your veterinarian before giving them.  There have been many rumours and anecdotal reports of wild side effects basically blaming vaccination on everything from worms to poor behaviour and these reports have to be taken with a grain of salt.  Generally speaking the side effects of vaccine are that the horse gets great immunity to many potentially fatal diseases and you get peace of mind that your horse has protection.